Texas, 2011

Damaging Winds in Texas, August 28, 2011

August 28, 2011 · NWS AMA · 2 events in 1 county or zone

Severe thunderstorms moved across the northwest Texas Panhandle during the early evening hours producing thunderstorm wind gusts. The thunderstorm wind gusts did cause some damage near Stratford Texas, however no injuries or fatalities were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the northwest Texas Panhandle during the early evening hours producing thunderstorm wind gusts. The thunderstorm wind gusts did cause some damage near Stratford Texas, however no injuries or fatalities were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 28, 3:11 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 28, 3:11 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
411 PM CDT SUN AUG 28 2011

.DISCUSSION...
SCATTERED SHOWERS HAVE POPPED UP ACROSS THE PANHANDLE REGION THIS
AFTERNOON AS TEMPERATURES HAVE SOARED WELL PAST THE 100 DEGREE MARK
IN SEVERAL LOCATIONS. CLOUD COVER HAS PLAGUED SOUTHWEST PORTIONS OF
THE FORECAST AREA FOR MUCH OF THE DAY WITH VERY LIGHT SHOWERS NOW MOVING
ACROSS AMARILLO. RECORD HIGH TEMPERATURES HAVE ALREADY OCCURRED AT
AMARILLO AND BORGER THIS AFTERNOON.

THESE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND PUSH
SOUTH SOUTHEAST ACROSS THE FORECAST AREA THROUGH THE EVENING HOURS.
LOWS TONIGHT WILL BE WARM ACROSS THE AREA AS SOUTHERLY FLOW AND CLOUD
COVER WILL KEEP TEMPERATURES FROM DROPPING TOO FAR FROM THE 70 DEGREE
MARK.

FOR MONDAY AND TUESDAY...A WEAK COLD FRONT WILL STALL OVER THE
PANHANDLE REGION PROVIDING A FOCUS FOR SHOWERS AND THUNDERSTORMS
DURING THE AFTERNOON AND EVENING HOURS. SCATTERED CLOUD COVER MAY
KEEP A FEW LOCATIONS FROM REACHING 100 DEGREES...BUT THINK MOST
PLACES ESPECIALLY SOUTHEAST WILL REACH THE LOW TO MID 100S.

HOT AND DRY CONDITIONS WILL RETURN WEDNESDAY THROUGH FRIDAY AS NO
REAL FOCUS OR MOISTURE WILL BE AVAILABLE ACROSS THE AREA. SOUTHERLY
FLOW WILL INCREASE OVER THE REGION...ALLOWING TEMPERATURES TO SOAR
INTO THE UPPER 90S TO LOWER 100S. AS A RESULT...DECIDED TO BUMP UP
MEXMOS NUMBERS 3 TO 5 DEGREES DURING THIS TIME FRAME. MEDIUM RANGE
MODELS CONTINUE TO SLOW DOWN THE NEXT FRONTAL SYSTEM APPROACHING THE
AREA NEXT WEEKEND. AT THIS POINT...DELAYED RAIN CHANCES AGAIN...MORE
FOR SATURDAY BUT THINK THE BEST CHANCES AT THIS TIME WILL BE ON SUNDAY.

&&

.FIRE WEATHER...
MINIMUM RELATIVE HUMIDITY VALUES WILL FALL BETWEEN 15 AND 20 PERCENT
ACROSS THE PANHANDLES TODAY AND EXCESSIVE WINDS ARE NOT EXPECTED.
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY THROUGH
TUESDAY POSING A THREAT OF LIGHTNING. ELEVATED FIRE WEATHER
CONDITIONS MAY DEVELOP ON WEDNESDAY AND THURSDAY AS WIND SPEEDS
INCREASE BETWEEN 15 AND 20 MPH AND MINIMUM RELATIVE HUMIDITY VALUES
FALL TO NEAR 20 PERCENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                70 101  69 100  69 /  20  20  20  10  10
BEAVER OK                  71 102  70 101  71 /  20  20  30  20  20
BOISE CITY OK              70  98  68  97  67 /  30  20  30  20  20
BORGER TX                  74 104  74 101  72 /  20  20  20  20  20
BOYS RANCH TX              69 103  69 101  71 /  20  20  20  20  20
CANYON TX                  68 101  68  98  68 /  20  20  20  10  10
CLARENDON TX               73 104  72 103  71 /  20  20  20  10  10
DALHART TX                 66  99  67  98  66 /  30  20  30  20  20
GUYMON OK                  69 100  69  99  69 /  30  20  30  20  20
HEREFORD TX                66  99  67  98  66 /  20  20  20  10  10
LIPSCOMB TX                71 103  69 101  71 /  20  20  20  20  20
PAMPA TX                   73 101  71  98  68 /  20  20  20  10  10
SHAMROCK TX                71 104  71 102  69 /  20  10  20  10  10
WELLINGTON TX              72 106  72 105  70 /  20  10  20  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

KNS
Hazardous weather outlook, Aug 28, 2:52 PM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
352 PM CDT SUN AUG 28 2011

OKZ001>003-TXZ001>020-291100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
352 PM CDT SUN AUG 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THROUGH TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES THROUGH TONIGHT. SEVERE WEATHER IS NOT
EXPECTED...HOWEVER A FEW STRONG STORMS COULD PRODUCE WIND GUSTS UP TO
50 MPH AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE PANHANDLES MONDAY
THROUGH TUESDAY EVENING...AND AGAIN SATURDAY AND SATURDAY NIGHT.
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...BUT A FEW STRONG STORMS
COULD PRODUCE WIND GUSTS UP TO 50 MPH AND LOCALLY HEAVY RAINFALL.

ELEVATED FIRE WEATHER CONDITIONS MAY DEVELOP ACROSS THE PANHANDLES ON
WEDNESDAY AND THURSDAY AS MINIMUM AFTERNOON RELATIVE HUMIDITIES FALL
TO NEAR 20 PERCENT EACH DAY AND DRY SOUTHWESTERLY WINDS RETURN TO THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS WEDNESDAY AND THURSDAY.

KB

In the hours before

Special weather statement, Aug 28, 3:32 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
432 PM CDT SUN AUG 28 2011

OKZ001-002-TXZ002-282200-
CIMARRON OK-TEXAS OK-SHERMAN TX-
432 PM CDT SUN AUG 28 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR SHERMAN...TEXAS AND
CIMARRON COUNTIES.

AT 427 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING STRONG THUNDERSTORMS 5 MILES NORTH OF STRATFORD AND 6
MILES SOUTHEAST OF GRIGGS...MOVING SOUTHEAST AT 15 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

LG
Special weather statement, Aug 28, 4:27 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
527 PM CDT SUN AUG 28 2011

TXZ002-282300-
SHERMAN TX-
527 PM CDT SUN AUG 28 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT FOR SHERMAN COUNTY.

AT 525 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM OVER STRATFORD...MOVING SOUTHEAST AT
5 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

LG

The radar

The Amarillo radar (KAMA), 129 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sherman

When
August 28, 5:00 PM CST to 5:01 PM CST
Where
Sherman County, 1.11 mi E of Mallett
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.350, -102.080

A trained storm spotter reported that three inch tree limbs were blown down and trampolines were blown around. There were no reports of injuries or fatalities.

Thunderstorm Wind, Sherman

When
August 28, 5:01 PM CST to 5:02 PM CST
Where
Sherman County, 1.81 mi ESE of Mallett
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.340, -102.070

A trained storm spotter estimated the thunderstorm wind gusts in Stratford Texas. There were no reports of damages or injuries.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347471, 347472.